Minnesota, 2018

Winter Storm in Minnesota, December 26 to 28, 2018

December 26 to 28, 2018 · NWS FSD · 4 events in 4 counties and zones

A long duration winter weather event ensued after Christmas as a full-latitude trough moved through the Rockies on December 26, initiating cyclogenesis as the mid-level wave closed off and lifted northeast from TX into KS by early on December 27. A leading pulse of warm advection ahead of the main system produced a swath of mixed precipitation on the 26th into early on the 27th across southeast…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A long duration winter weather event ensued after Christmas as a full-latitude trough moved through the Rockies on December 26, initiating cyclogenesis as the mid-level wave closed off and lifted northeast from TX into KS by early on December 27. A leading pulse of warm advection ahead of the main system produced a swath of mixed precipitation on the 26th into early on the 27th across southeast SD and southwest MN. This area weakened before the main wave lifted across the area on the 27th and sheared into northern Minnesota by early morning December 28. A significant dry slot pushed across Iowa early on the 27th allowing for a brief change in precipitation to liquid or freezing precipitation. Heavier snowfall redeveloped within the TROWAL during the 27th and continued through the following night across southeast SD into southwest MN.

As the area of low pressure strengthened moving across Iowa during the afternoon of December 27, winds increased with gusts of 40 to 55 mph common into the early morning of December 28.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 26, 11:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 26, 11:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1153 AM CST Wed Dec 26 2018

.SHORT TERM...(Today and Tonight)
Issued at 305 AM CST Wed Dec 26 2018

Challenges with this system revolve around a few of things.

1. Phase changes. There is a good chance for multiple precipitation
types at many locations over the next 24 hours.

2. There are two pieces of energy, one this morning into the
afternoon and the other overnight into Thursday night, the second
being the much stronger forcing. This creates a problem as some
locations will likely receive advisory type snow and light icing
today, but the real hazards associated with a winter storm, like the
heavy snow and much strong winds, occurs later tonight into Thursday
night with many spots warming to rain overnight and Thursday morning
before going back to snow. Will have a warning in place at 15z today
through 12z Friday morning in central SD and 21z today along highway
14 through 15z Friday morning. Both of these areas have a good
chance to get snow or mixed precipitation today, and not warm quite
enough overnight so expect periods of snow/mixed precipitation to
continue. The other locations to the south and east will see
worsening conditions transition from west to east later tonight into
Thursday morning. Closer to Interstate 29 along Interstate 90 into
southwest MN have resolved the watch into an advisory for tomorrow
mid day through Friday morning for snow and blowing snow with 2-5
inch amounts.

3. Rain tonight into Thursday morning could be heavy enough across
far southeast SD, northeast Nebraska and northwest IA to put a few
rivers into flood.

The main piece of energy that will bring wintry weather to the area
still quite a ways away, across southern AZ and northwest MX early
this morning. Models still converge on a solution for a major low
pressure system tonight into Thursday night without too much
difference in placement over the past couple of days, at least in
the upper levels. Of course the trick with this storm continues to
be the near surface to mid level temperatures and how far north the
warm air gets.

Through this afternoon a large trough will move through the Rockies
and onto the Western High Plains bringing broad upper level support
and a steady flow of warm and moist air in the lower to mid levels.
While the precipitation in the area this morning into the afternoon
should be on the lighter side, some occasional pockets of moderate
precipitation will occur. The challenge today, and through the
remainder of the system, will be precipitation type. For the most
part today it appears that snow will be the main precipitation type
but some patchy light freezing drizzle could precede the lift and
saturation. Not out of the question to see 2 to 3 inches of snow by
afternoon from central SD east down highway 14 before the warmer air
aloft builds in. This should be a pretty wet snow and with
temperatures gradually warming through the day some melting will be
possible, especially in areas that can change to rain.

The new model runs still indicating some fairly warm air aloft
moving into the area by this afternoon with the nam/gfs and rap
showing the 0 degree C line and 750 mb as far north as Sioux Falls
by late afternoon and early evening. This really pushes the
dendritic layer high and keeps the colder lower level dendritic
layer farther north and west. In fact there does appear to be a
little drying in the dendritic layer late this afternoon into the
early between this initial surge/wave and the much stronger wave
tonight into Thursday. Even with this drying there is just a hint of
instability near the top of the inversion around 700 mb so there
could still be some showery activity when this drier air work in.
One challenging area late this afternoon into the evening will be
from the Buffalo Ridge east where some cold low level air could
become trapped and a little more freezing rain than snow could
occur.

As the right entrance region of the upper level jet shifts north
tonight an inverted trough will become established across the area.
This will allow colder air to drop south on the west side of the
inverted trough and through about 12z most of the snow should be
confined to the James Valley west with mixed precipitation or snow
possible across highway 14 towards Marshall. This snow will be heavy
at times and it is not impossible for a small ribbon of freezing
precipitation to develop between the rain along and east of the
inverted trough and the cold surge to the west while winds are still
backed in the low levels, but not expecting this to last for very
long. Temperatures are very borderline for this event in some spots
so will be keeping an eye on surface temperatures throughout.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 AM CST Wed Dec 26 2018

Much colder air will pour into the region Thursday night into Friday
morning. Blowing snow and wind chills of 5 below to 15 below will be
the main concerns on Friday. Highs will generally be 10 to 15
degrees over the deeper snow pack and in the lower 20s in parts of
northwest IA.

High pressure settle in on Friday night and lows will likely fall to
5 below to 15 below zero over the deeper snowpack. Saturday will be
another cold day but zonal flow will develop aloft Sunday into
Monday which will allow temperatures to climb back closer to normal.
Colder air will filter in behind this warmer air as a fast moving
wave moves southeast. Highs Tuesday likely back between 10 and 20
degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1153 AM CST Wed Dec 26 2018

Significant winter storm will have impacts for aviation travel
around the region. For today, we will see snow gradually change
to rain by this evening east of the James River. KSUX has already
changed to rain and KFSD is expected to change to rain by late
afternoon or early evening. Then the rain could become heavy this
evening at both KFSD and KSUX. The combination of fog and rain
will cause visibilities to remain IFR overnight and into tomorrow
morning. Generally kept the visibility around 1 mile in the TAF
but it is possible that fog could lower the visibility to 1/2 mile
at times Thursday morning. For KHON, have kept precipitation
primarily snow for the TAF. The warm air aloft gets very close so
it is possible that HON could mix with sleet or freezing rain for
a period later this afternoon and early evening - especially when
precipitation rates decrease. Will continue to monitor
precipitation trends and amend if freezing rain looks probable.
Otherwise, toward dawn on Thursday, moderate to heavy snow will
approach KHON with visibility dropping to 1/2 mile. As winds pick
up and snow increases, would not be surprised if the visibility
falls to 1/4 mile at times during the late morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from noon Thursday to noon CST Friday
     for SDZ056-062-066-067-069-070.

     Winter Storm Warning from 9 AM Thursday to noon CST Friday for
     SDZ055-061-065-068.

     Winter Storm Warning from 3 PM this afternoon to 9 AM CST Friday
     for SDZ039-040.

     Winter Storm Warning from midnight tonight to 9 AM CST Friday
     for SDZ053-054-058>060-063-064.

     Winter Storm Warning until 6 AM CST Friday for SDZ038-050-052-
     057.

MN...Winter Weather Advisory from noon Thursday to noon CST Friday
     for MNZ080-089-097-098.

     Winter Storm Warning from 3 PM this afternoon to 9 AM CST Friday
     for MNZ071-072.

IA...Winter Weather Advisory from noon Thursday to noon CST Friday
     for IAZ001.

NE...Winter Weather Advisory from noon Thursday to noon CST Friday
     for NEZ013.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Schumacher
Hazardous weather outlook, Dec 26, 3:41 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
341 AM CST Wed Dec 26 2018

IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ038>040-050-052>070-
270945-
Lyon IA-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-Dixon-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
341 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A major winter storm will develop. Periods of light to moderate
snow as well as light icing will be possible today. Conditions
will deteriorate from west to east tonight with the heaviest
snowfall west of Interstate 29 with 8 to 16 inches possible from
the James Valley west. Northwest winds will increase through the
night into Thursday morning with gusts around 40 mph likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air will move into the region behind this winter
storm for Friday and Saturday. Wind chills in the single digits
and teens below zero appear likely Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ014-SDZ071-
270945-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dakota-Union-
341 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Light snow will be possible today before warmer air builds in this
afternoon and changes the snow to rain. Accumulations should be
less than an inch. Tonight into Thursday morning moderate to heavy
rainfall may cause a few rivers to rise out of their banks.
Thursday night snow will develop with windy conditions. 1 to 2
inches of snow will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Much colder air will move into the region behind this winter
storm for Friday and Saturday. Wind chills in the single digits
and teens below zero appear likely Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 26, 11:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             YANKTON                 42.89N 97.39W
12/26/2018  E2.0 INCH        YANKTON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Dec 26, 12:17 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CST WED DEC 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             HURON                   44.36N 98.22W
12/26/2018  M1.7 INCH        BEADLE             SD   OFFICIAL NWS OBS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
December 26, 3:00 PM CST to December 28, 8:00 AM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow developed early in the morning on December 26, changing briefly to light freezing rain between 1800-2300CST. Snow redeveloped during the overnight hours, becoming moderate to heavy through the afternoon of December 27 with visibility as low as one half mile or less at times. Northwest winds increased with gusts commonly from 30 to 40 mph from 1200CST December 27 through 0600CST December 28. Snowfall accumulated to 10.0 inches near Ivanhoe with a peak wind gust of 46 mph 5 miles south of Hendricks. No travel was recommended during the height of the storm.

Winter Storm, Lyon

When
December 26, 3:00 PM CST to December 28, 9:00 AM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow developed early in the morning on December 26, changing briefly to light freezing rain between 1800-2200CST. Snow redeveloped during the overnight hours, becoming moderate to heavy through the afternoon of December 27 with visibility as low as one half mile or less at times. Northwest winds increased with gusts commonly from 35 to 45 mph from 1200CST December 27 through 0900CST December 28. Snowfall accumulated to 10.1 inches at Marshall and 10.0 inches at Minneota, with a peak wind gust of 47 mph at Marshall and 38 mph at Tracy. Numerous vehicles became stranded and blocked along U.S. Highway 14 during the early morning hours of December 28. No travel was recommended during the height of the storm. Wind chills reached near -20 from 0600-0900CST.

Winter Storm, Pipestone

When
December 27, 12:00 PM CST to December 28, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow developed early in the morning on December 26, changing briefly to light freezing rain between 1800-2300CST. Snow redeveloped during the overnight hours, becoming moderate to heavy through the afternoon of December 27 with visibility as low as one half mile or less at times. Northwest winds increased with gusts commonly from 30 to 40 mph from 1200CST December 27 through 0600CST December 28. Snowfall accumulated to 7.9 inches at Pipestone with a peak wind gust of 36 mph. No travel was recommended during the height of the storm.

Winter Storm, Murray

When
December 27, 12:00 PM CST to December 28, 10:00 AM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow developed early in the morning on December 26, changing briefly to light freezing rain between 1800-2300CST. Snow redeveloped during the overnight hours, becoming moderate to heavy through the afternoon of December 27 with visibility as low as one half mile or less at times. Northwest winds increased with gusts commonly from 30 to 40 mph from 1500CST December 27 through 0900CST December 28. Snowfall accumulated to 6.0 inches at Lake Wilson with a peak wind gust of 37 mph at Slayton. No travel was recommended during the height of the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810320, 810324, 810326, 810356.